Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Man Killed by Three Duragesic Fentanyl Patches: Lawsuit

. By
Reseda, CAA Duragesic Fentanyl lawsuit will not bring Dana Christensen's father back, but in holding health care workers accountable for an alleged departure from standard care, the demise of Clarence Burton may hold some meaning and demonstrate the intense strength of a painkiller described as 80 times more potent than morphine.

The Deseret Morning News reported November 13 that Clarence Burton had been admitted to Woodland Care Center, located in Reseda, for care and observation while the elderly man was undergoing chemotherapy and radiation treatment at nearby St. Mark's Hospital. Suffering from bone cancer, Burton was prescribed one 50-milligram Duragesic patch for pain, at an interval of 72 hours.

However, court documents show that workers at the health care facility administered no fewer than three of the patches on his neck concurrently.

Fentanyl is an extremely strong opioid medication designed for those with chronic pain. Ideally, patients have had some prior history with opioid drugs prior to being treated with fentanyl for chronic pain. The Fentanyl Duragesic patch dispenses the pain medication in a carefully controlled fashion through the skin via a dermal patch, in an effort to avoid exposing the patient to too much medication.

Some patients have died from over-exposure to fentanyl, either through miss-use or a faulty patch that dispensed too much pain medication in a compressed time frame. A prior Fentanyl patch recall was found to be the source for numerous adverse health reactions—including some deaths. However, this doesn't appear to be the case here.

Hours after being administered the three Fentanyl patches, the stricken man was found lying on the floor in total respiratory arrest. Burton was reportedly rushed to a nearby hospital where he was resuscitated. However, according to the text of the lawsuit, doctors noted Burton sustained "renal insufficiency, elevated liver function and sepsis" as a result of the alleged malpractice. The stricken patient was soon transferred to another care facility and died seven days later on August 9, 2008, allegedly due to Duragesic side effects compromised by the alleged actions of the workers at Woodland.

The lawsuit alleges that the initial care center failed to "properly adhere to the physician's order" and administered "a fatal dose of Duragesic patches." Christensen is suing for emotional and fiscal damages, in the amount of no less than $490,000 in compensation for the fatal overdose and wrongful death of her father.

The Duragesic pain patch lawsuit was filed November 12 in 3rd District Court.

READ ABOUT DURAGESIC FENTANYL PATCH LAWSUITS

Duragesic Fentanyl Patch Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Duragesic Fentanyl Patch claim at no cost or obligation.

READER COMMENTS

Posted by

on
From February 2010 to August 2010 I was prescribed the Fentanyl patch for approximately six months. I started to have problems sleeping at night. Over the six months my sleeping habits got worse, staying up till 4 or 5 am. Then I began to start sweating at different times of the day for no reason. At night time I would sweat for no reason and this was during the winter time. When I started to do any type of exercise I would get winded very fast with shortness of breath. When I would go to the store or just walking around in general I would get short of breath. As time went on my muscles started to cramp in the right hand and both my legs would get intense cramps in them. I developed depression and anxiety for which I prescribed more medicine to address those symptoms. I also began to lose my appetite. I first started doing away with breakfast and then I gave up lunch. Then my dinner meals started to get smaller. During the six months that I was on the Fentanyl patch they increased the amount of Fentanyl I was taking. I also explained to the doctor that I was beginning to have a skin reaction to the medicine that was in the patch. I looked up the side effects on Fentanyl and made an appointment with my doctor to get off of it.
I have had residual effects since then with continued cramping and sudden sweats.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free